Testosterone injections can reduce fatigue and improve mood among men who test positive for HIV, including those with full-blown AIDS, investigators have discovered.
With improved antiviral treatments, more people with HIV are considering a return to work, "but fatigue is often a barrier," report Glenn J. Wagner, PhD, of the New York State Psychiatric Institute, and colleagues in the August issue of General Hospital Psychiatry. "Effective treatments for fatigue, such as testosterone, are particularly important for enhancing the quality of life and functioning for people living with HIV."
One potential cause of fatigue is a deficiency of testosterone, which is the most common hormone abnormality among men with HIV, the investigators explain. Another potential cause of fatigue is depressed mood. In fact, fatigue is one factor used to diagnose depression.
The researchers tested the effects of biweekly injections of testosterone in 66 HIV-positive men with "clinical hypogonadism" -- a condition marked by low interest in sex and one or more other symptoms, including depressed mood, low energy, or weight loss. About three-quarters of the men were diagnosed with AIDS, and about half were on disability.
After 12 weeks, Dr. Wagner and his colleagues found that energy levels in 79 percent of the men were much improved. Men who responded to testosterone injections also reported greater enjoyment and satisfaction with their lives.
The researchers say they were unable to determine whether testosterone treatments boosted energy levels directly or whether its effects on energy levels were indirect, by relieving depression, which is frequently accompanied by fatigue.
"Improvement in energy level was almost always accompanied by improvement in mood," the investigators report. "It seems likely that for some, fatigue may be a symptom of depression, whereas for others, fatigue and its debilitating effect on functioning may result in depression or psychological distress."
Testosterone treatments were generally well-tolerated by the men. Some experienced side effects, including irritability, acne, and hair loss, but none discontinued treatment because of them. The long-term effects of testosterone treatment remain unknown, Dr. Wagner and his colleagues say.
General Hospital Psychiatry is a peer-reviewed research journal published bimonthly by Elsevier Science. For information about the journal, contact its editor, Dr. Don Lipsitt, at 617-499-5008.